SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Davidson K, Brancato A, Heetderks P, Mansour W, Matheis E, Nario M, Rajagopalan S, Underhill B, Wininger J, Fox D. MMWR Morb. Mortal. Wkly. Rep. 2019; 68(36): 784-786.

Copyright

(Copyright © 2019, (in public domain), Publisher U.S. Centers for Disease Control and Prevention)

DOI

10.15585/mmwr.mm6836e1

PMID

31513559

Abstract

Electronic cigarettes (e-cigarettes) produce an aerosol by heating a liquid that usually contains nicotine, flavorings, and other chemicals that users inhale, a behavior commonly referred to as "vaping." E-cigarettes can also be used to deliver marijuana and other drugs. In recent months, more than 200 possible cases of acute lung injury potentially associated with vaping were reported from 25 states (1). During July and August 2019, five patients were identified at two hospitals in North Carolina with acute lung injury potentially associated with e-cigarette use. Patients were adults aged 18-35 years and all experienced several days of worsening dyspnea, nausea, vomiting, abdominal discomfort and fever. All patients demonstrated tachypnea with increased work of breathing on examination, hypoxemia (pulse oximetry <90% on room air), and bilateral lung infiltrates on chest x-ray. All five patients shared a history of recent use of marijuana oils or concentrates in e-cigarettes. All of the products used were electronic vaping pens/e-cigarettes that had refillable chambers or interchangeable cartridges with tetrahydrocannabinol (THC) vaping concentrates or oils, which were all purchased on the street. Three of the patients also used nicotine-containing e-cigarettes, and two of the patients smoked marijuana or conventional cigarettes, although none used other illicit drugs. All five patients were hospitalized for hypoxemic respiratory failure; three required intensive care for acute respiratory distress syndrome, one of whom required intubation and mechanical ventilation. All of the patients survived.


Language: en

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print